MAUDE Adverse Event Report: COOK INC SINGLE LUMEN PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER SET; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC SINGLE LUMEN PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER SET; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Unraveled Material (1664)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device available for eval: device return information is unavailable at the time of this report.(b)(6).Occupation: unknown.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the wire in a single lumen peripherally inserted central venous catheter set was thinner than usual which resulted in a piece breaking off in the patient during use.The physician was placing a picc line when it was noticed that part of the wire seemed thinner than the rest.The wire broke inside the patient, which required the physician to cut down a vein to remove the wire.The patient is reported to be doing well.Additional information regarding device and event details has been requested but is unavailable at this time.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation.A review of the documentation including the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi) and quality control of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, photos of the device were provided.The images compare the complaint device to another device.There is indication of wire elongation on the complaint device.There is no evidence to suggest that product was not manufactured to current specifications.Additionally, a document-based investigation evaluation was performed.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The proper risk controls are in place to ensure this does not occur, including mechanical testing, manufacturing instructions and quality control specifications.This analysis indicates that the risks associated with the devices are acceptable when weighed against the benefits.A review of the dhr for the complaint lot (9772071) and the related wire guide sub-assembly lot (ic9637709) revealed no non-conformances.A database search found this to be the only event associated with the provided complaint lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances, and no additional complaints from the same lot, cook has concluded that there is no evidence to suggest that nonconforming product exists either in house or in field.Cook also reviewed product labeling.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions: standard technique for placement of vascular access sheaths, catheters and wire guides should be employed.Catheter placement (fluoroscopic method): using fluoroscopic guidance, introduce the wire guide through the needle and advance it 15-20cm into the vessel.Withdraw the needle, leaving wire guide in place.Introduce the peel-away introducer assembly (sheath and dilator) over the wire guide.Catheter placement (non-fluoroscopic method): introduce the wire guide through the needle and advance it 15-20cm into the vessel.Withdraw the needle, leaving wire guide in place.Introduce the peel-away introducer assembly (sheath and dilator) over the wire guide.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.There is product warning label on the wire guide holder l_scor_rev 0 depicting a warning to not pull the distal spring coil portion of the wire guide through the needle tip.Based on the information provided, no product returned, and the results of our investigation, a definitive root cause could not be established.It is unknown if the wire was manipulated through the needle.If the wire guide contacts the sharp bevel of the needle during repositioning or upon removal it can cause elongation of the wire guide.In addition, the anatomy of the patient with thrombophlebitis may have contributed to this incident.Therefore, the investigation conclusion for this complaint is cause traced to a component failure.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
SINGLE LUMEN PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER SET
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9284442
Report Number1820334-2019-02798
Device Sequence Number16175295
Product Code FOZ
UDI-Device Identifier00827002083783
UDI-Public(01)00827002083783(17)220529(10)9772071
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K950118
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/29/2022
Device Model NumberN/A
Device Catalogue NumberPICS-501-MPIS
Device Lot Number9772071
Initial Date Received by Manufacturer 10/25/2019
Supplement Date Received by Manufacturer01/09/2020
Initial Report FDA Received Date11/06/2019
Supplement Report FDA Received Date02/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;